Nebraska, 2019Winter Storm in Nebraska, January 12, 2019
January 12, 2019 · NWS OAX · 11 events in 10 counties and zones
A winter storm impacted southeast NE and southwest IA late Jan 11 through Jan 12, 2019 with a narrow band of very heavy snow falling. The heaviest amount measured was 14 at Sterling, NE.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm impacted southeast NE and southwest IA late Jan 11 through Jan 12, 2019 with a narrow band of very heavy snow falling. The heaviest amount measured was 14 at Sterling, NE. Amounts were generally higher than originally expected in the narrow band.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 12, 5:58 AM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Jan 12, 5:58 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
558 AM CST Sat Jan 12 2019
.SHORT TERM...(Today through Monday)
Issued at 344 AM CST Sat Jan 12 2019
Latest water vapor imagery shows closed mid/upper level low pressure
system moving e/ne across south-central Kansas early this morning.
Regional radar loop and observations show a broad area of steady
snow across the southeastern half or our CWA with a sharp cut-off on
the northern edge. Temperatures in the snow areas have maintained
around 30-32 degrees through much of the event. Some of the highest
reports we've received up through 3 am were around 5.5 inches in
Fairbury and radar trends would suggest this should be fairly common
across far southeastern Nebraska. Reports out of Lincoln are
around 2.5" on average. All reports we've received so far this
morning mention that this snow is particularly wet and heavy in
nature and thus should continue to compact rather quickly. In our
impact statements, we are also mentioning the heavy/wet nature of
the snow and the difficulty it could cause with shoveling. In our
north where it remains dry, temperatures have cooled into the mid
to upper 20s this morning with an extensive IFR stratus deck
spreading south toward the area which should remain over the area
much of the day. As the mid/upper level low continues to drift
e/ne across Kansas and into Missouri this evening, the snow should
come to an end from west to east through the day as the
deformation area slowly exits to the east. We did extend the
advisory area in time until 00z this evening. Later forecast
shifts may be able to chop away at it as the precipitation ends,
but we have some accumulating snow forecast at least through mid-
afternoon in our southeastern counties.
Surface high pressure builds overhead overnight and remains over the
area Sunday with weak warm air advection returning Monday.
.LONG TERM...(Monday night through Friday)
Issued at 344 AM CST Sat Jan 12 2019
Mainly dry conditions are expected throughout the week with
temperatures near normal for this time of the year. More active
weather returns by the end of the week as a fast moving upper system
moves off the California coast and toward the Central Plains while
an Arctic airmass drops south into the region. Model trends continue
to point at snow spreading east into the forecast area as early as
Friday morning and moving out by early Saturday. Much colder air
will follow this with lows forecast in the single digits.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 548 AM CST Sat Jan 12 2019
IFR conditions will slowly transition to MVFR conditions through
18Z Today. From KOFK south, light snow showers will also continue
through at least 18Z, and may linger in southwest Iowa through
00Z Sunday. Where snow occurs, visibilities will be reduced to
1/2-3 SM. Though snow will exit the region after 00Z Sunday, MVFR
conditions will likely continue due to ceilings in the 1000-2000
ft range. Winds will be out of the north through 00Z Sunday at
10-15 knots.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST this evening for
NEZ051>053-065>068-078-088>093.
IA...Winter Weather Advisory until 6 PM CST this evening for IAZ056-
069-079-080-090-091.
&&
SHORT TERM...Kern
LONG TERM...Kern
AVIATION...AlbrightHazardous weather outlook, Jan 12, 4:07 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
407 AM CST Sat Jan 12 2019
IAZ056-069-079-080-090-091-NEZ051>053-065>068-078-088>093-130015-
Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
407 AM CST Sat Jan 12 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect until 6 pm this evening.
Snow total accumulations of 2 to 7 inches are possible with
locally higher amounts. Snow will begin to taper off from west to
east later this afternoon. Due to the heavy and wet nature of the
snow, shoveling could be unusually difficult. Travel could also be
difficult on untreated roadways. In addition, isolated power
outages are possible due to the heavy nature of the snow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Another chance for accumulating snow is possible Friday into
Saturday. Stay tuned to later forecasts for updates on this next
round of wintry weather.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts to the
National Weather Service in Omaha.
IAZ043-055-NEZ011-012-015>018-030>034-042>045-050-130015-
Monona-Harrison-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-
Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
407 AM CST Sat Jan 12 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.
.DAY ONE...Today and Tonight
Light snow is possible across portions of the area overnight. Most
areas will not see much in the way of accumulations, however some
light accumulations are possible toward David City, Fremont,
Tekamah, and Moorhead, IA.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Another chance for accumulating snow is possible Friday into
Saturday. Stay tuned to later forecasts for updates on this next
round of wintry weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jan 12, 6:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 AM CST SAT JAN 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM SNOW 3 W PACIFIC JUNCTION 41.02N 95.85W
01/12/2019 M4.5 INCH MILLS IA TRAINED SPOTTER
TRAINED SPOTTER MEASURED 4.5 INCHES OF SNOW
WEST OF PACIFIC JUNCTION.
&&
ALBRIGHTLocal storm report, Jan 12, 6:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
624 AM CST SAT JAN 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM SNOW 3 SE OMAHA 41.23N 95.98W
01/12/2019 M2.5 INCH DOUGLAS NE BROADCAST MEDIA
MEDIA REPORT OF 2.5 INCHES OF SNOW.
&&
ALBRIGHTLocal storm report, Jan 12, 6:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
641 AM CST SAT JAN 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW COOK 40.51N 96.16W
01/12/2019 M8.0 INCH JOHNSON NE PUBLIC
SOCIAL MEDIA REPORT OF 8 INCHES OF SNOW.
&&
ALBRIGHTLocal storm report, Jan 12, 6:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
649 AM CST SAT JAN 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW CLATONIA 40.46N 96.85W
01/12/2019 E6.5 INCH GAGE NE PUBLIC
SOCIAL MEDIA REPORT OF 6.5 INCHES IN
CLATONIA.
&&
ALBRIGHTLocal storm report, Jan 12, 6:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
651 AM CST SAT JAN 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM SNOW TABOR 40.89N 95.67W
01/12/2019 E6.5 INCH FREMONT IA PUBLIC
SOCIAL MEDIA REPORT OF 6.5 INCHES OF SNOW.
&&
ALBRIGHTLocal storm report, Jan 12, 6:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
659 AM CST SAT JAN 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW BELLEVUE 41.16N 95.92W
01/12/2019 E3.5 INCH SARPY NE PUBLIC
SOCIAL MEDIA REPORT OF 3.5 INCHES OF SNOW.
&&
ALBRIGHTWinter Storm, Jefferson
- When
- January 12, 7:00 AM CST to 3:56 PM CST
- Where
- Jefferson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.176, -97.143 (the zone’s center; the record gives no point)
Six to eight inches of snow fell across the county.
Winter Storm, Lancaster
- When
- January 12, 7:00 AM CST to 3:56 PM CST
- Where
- Lancaster forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Six to nine inches of snow fell across the county.
Winter Storm, Lancaster
- When
- January 12, 7:00 AM CST to 3:56 PM CST
- Where
- Lancaster forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Six to nine inches of snow fell across the county.
Winter Storm, Gage
- When
- January 12, 7:00 AM CST to 3:56 PM CST
- Where
- Gage forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
Six to eleven inches of snow fell across the county.
Winter Storm, Cass
- When
- January 12, 7:00 AM CST to 3:56 PM CST
- Where
- Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
Six to eight inches of snow fell across the county.
Winter Storm, Otoe
- When
- January 12, 7:00 AM CST to 3:56 PM CST
- Where
- Otoe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.649, -96.135 (the zone’s center; the record gives no point)
Eight to fourteen inches of snow fell across the county.
Winter Storm, Johnson
- When
- January 12, 7:00 AM CST to 3:56 PM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.393, -96.265 (the zone’s center; the record gives no point)
Eight to fourteen inches of snow fell across the county.
Winter Storm, Nemaha
- When
- January 12, 7:00 AM CST to 3:56 PM CST
- Where
- Nemaha forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.388, -95.850 (the zone’s center; the record gives no point)
Six to eleven inches of snow fell across the county.
Winter Storm, Pawnee
- When
- January 12, 7:00 AM CST to 3:56 PM CST
- Where
- Pawnee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.132, -96.237 (the zone’s center; the record gives no point)
Five to eight inches of snow fell across the county.
Winter Storm, Richardson
- When
- January 12, 7:00 AM CST to 3:56 PM CST
- Where
- Richardson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.125, -95.717 (the zone’s center; the record gives no point)
Four to seven and one half inches of snow fell across the county.
Winter Storm, Saline
- When
- January 12, 7:25 AM CST to 3:56 PM CST
- Where
- Saline forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.524, -97.141 (the zone’s center; the record gives no point)
Six to eight inches of snow fell across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Virginia, January 12 to 13, 20191 death · 2 injured · $75,000 · 27 events
- Rip Current in California, January 12, 20191 death · 1 event
- Winter Storm and Winter Weather in North Carolina, January 12 to 13, 2019$225,000 · 9 events
- Winter Storm and Winter Weather in Ohio, January 12 to 13, 201929 events
- Winter Storm and Winter Weather in Virginia, January 12 to 13, 201928 events
- Winter Storm in Virginia, January 12 to 14, 201924 events
- Heavy Snow and Winter Weather in Indiana, January 12, 201922 events
- Winter Storm and Winter Weather in Maryland, January 12 to 14, 201918 events
- Ice Storm in North Carolina, January 12 to 13, 201916 events
- Winter Storm and Winter Weather in West Virginia, January 12 to 13, 201911 events
- Winter Storm and Winter Weather in New Jersey, January 12 to 14, 201911 events
- Winter Storm in North Carolina, January 12 to 13, 20199 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801467, 801468, 801469, 801470, 801471, 801472, 801473, 801474, 801475, 801476, 801466.